Source:

Nursing2015

November 2007, Volume 37 Number 11 , p 12 - 12 [FREE]

Author

  • Michael R. Cohen RPH, MS, ScD

Abstract

function openWeblink(url,target,width) { if (!width) width = '100%'; var newWindow; newWindow = window.open(url,target,'width='+width+',height=480,status,resizable,titlebar,toolbar,scrollbars'); newWindow.focus(); } function set_JnlFullText_Print() { metaTag = document.createElement('meta'); metaTag.setAttribute('name','OvidPageId'); metaTag.setAttribute('content','JnlFullText_Print'); head = document.getElementsByTagName('head')[0]; head.appendChild(metaTag); return; } if (window.addEventListener) { // DOM Level 2 Event Module (NS 6+) window.addEventListener('onload',set_JnlFullText_Print(),false); } else if (window.attachEvent) { // IE 5+ Event Model window.attachEvent('onload',set_JnlFullText_Print); } // For anything else, just don't add the event Full Text   #header-block { display: none; } © 2007 Lippincott Williams & Wilkins, Inc. Volume 37(11), November 2007, p 12 High-alert mix-up [Department: upFront: Medication Error: INSULIN VS. HEPARIN]

Cohen, ...

 

Six hours after the start of a parenteral nutrition (PN) infusion, a premature infant had a blood glucose level of 17 mg/dL. Dextrose boluses and infusions didn't completely resolve the hypoglycemia until the PN was discontinued. Analysis of the remaining solution showed that it contained insulin rather than the ordered heparin. The baby survived, but the long-term effects of the error are unknown. In two other cases, infants died after receiving insulin mistakenly added to PN infusions.

 

Several other mix-ups between insulin and heparin have been reported. The two factors most commonly associated with mix-ups seem to be placement or storage of similarly packaged vials next to each other in the pharmacy or nursing unit, and mental slips that lead to confusion. Here's how to prevent and respond to errors.

 

If your patient's blood work shows unexpected, unexplained hypoglycemia, a medication error may be responsible.

 

* Discontinue all current infusions and hang new solutions.

 

* Treat the patient per protocol or prescribed orders.

 

* Send the infusion bag(s) to pharmacy for analysis.

 

* Document medically relevant information in the patient's medical record and complete an event report.

 

Six hours after the start of a parenteral nutrition (PN) infusion, a premature infant had a blood glucose level of 17 mg/dL. Dextrose boluses and infusions didn't completely resolve the hypoglycemia until the PN was discontinued. Analysis of the remaining solution showed that it contained insulin rather than the ordered heparin. The baby survived, but the long-term effects of the error are unknown. In two other cases, infants died after receiving insulin mistakenly added to PN infusions.

Several other mix-ups between insulin and heparin have been reported. The two factors most commonly associated with mix-ups seem to be placement or storage of similarly packaged vials next to each other in the pharmacy or nursing unit, and mental slips that lead to confusion. Here's how to prevent and respond to errors.

PREVENTION TECHNIQUES

 

* Never place or store insulin and heparin vials alongside each other.

 

* Write verbal orders directly on order forms and read them back to verify understanding and accuracy.

 

* Compare the indication for heparin or insulin with the patient's diagnosis to make sure they match before you administer a dose. The fact that both drugs are ordered in units may lead to mental slips.

 

* Require an independent double check during preparation or before administration of I.V. insulin and heparin.

 

* Only the pharmacy should add insulin to I.V. solutions.

 

* Independently double-check all PN solutions by comparing the label with the original order.

 

RESPONDING TO PROBLEMS

If your patient's blood work shows unexpected, unexplained hypoglycemia, a medication error may be responsible.

* Discontinue all current infusions and hang new solutions.

* Treat the patient per protocol or prescribed orders.

* Send the infusion bag(s) to pharmacy for analysis.

* Document medically relevant information in the patient's medical record and complete an event report.